Advertisement

On the First Exit Time of Geometric Brownian Motion from Stochastic Exponential Boundaries

  • Tristan Guillaume
Original Paper
  • 22 Downloads

Abstract

This article deals with the boundary crossing probability of a geometric Brownian motion (GBM) process when the boundary itself is a GBM process. An exact formula is obtained for the probability that the first exit time of \( S\left( t \right) \) from the stochastic interval \( \left[ {H_{1} \left( t \right),H_{2} \left( t \right)} \right] \) is greater than a finite time \( T \) using a partial differential equation approach. Applications and numerical results are provided. The possibility of an extension to higher dimension is also discussed. In particular, the steps to obtain the probability that \( S_{1} \left( t \right) \), \( S_{2} \left( t \right) \) and \( S_{3} \left( t \right) \) remain above \( S_{4} \left( t \right) \), \( \forall 0 \le t \le T \), are outlined, while pointing out that the entailed numerical issues make the relevance of an analytical approach questionable.

Keywords

Brownian motion Boundary crossing probability First passage time probability Stochastic boundary Linear parabolic equation Heat equation 

Notes

Acknowledgements

The author thanks the anonymous referees for their comments and suggestions which contributed to improve the initial manuscript.

References

  1. 1.
    Levy, P.: Processus Stochastiques et Mouvement Brownien. Gauthier-Villars, Paris (1948)zbMATHGoogle Scholar
  2. 2.
    Doob, J.L.: Heuristic approach to the Kolmogorov–Smirnov theorem. Ann. Math. Stat. 20, 393–403 (1949)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Anderson, T.W.: A modification of the sequential probability ratio test to reduce the sample size. Ann. Math. Stat. 31, 165–197 (1960)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Salminen, P.: On the first hitting time and last exit time for a Brownian motion to/from a moving boundary. Adv. Appl. Prob. 20, 411–426 (1988)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Groeneboom, P.: Brownian motion with a parabolic drift and airy Functions. Prob. Theory Rel. Fields 81, 79–109 (1989)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Novikov, A., Frishling, V., Kordzakhia, N.: Approximations of boundary crossing probabilities for a Brownian motion. J. Appl. Prob. 34, 1019–1030 (1999)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Breiman L.: First exit time from a square root boundary, Proc. 5th Berkeley Symp. Math. Statist. Prob., 2 (1966), 9-16Google Scholar
  8. 8.
    Shepp, L.A.: A first passage problem for the Wiener process. Ann. Math. Stat. 38, 1912–1914 (1967)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Sato, S.: Evaluation of the first-passage time probability to a square root boundary for the Wiener process. J. Appl. Prob. 14, 850–856 (1977)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Guillaume, T.: On the computation of the survival probability of Brownian motion with drift in a closed time interval when the absorbing boundary is a step function. J. Prob. Stat. 2015, 22 (2015). (Article ID 391681) Google Scholar
  11. 11.
    Guillaume, T.: Computation of the survival probability of Brownian motion with drift in a closed time interval when the absorbing boundary is an affine or an exponential function of time. Int. J. Stat. Prob. 5, 119–138 (2016)CrossRefGoogle Scholar
  12. 12.
    Scheike, T.H.: A boundary crossing result for Brownian motion. J. Appl. Prob. 29, 448–453 (1992)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Daniels, H.E.: Approximating the first crossing time density for a curved boundary. Bernoulli 2, 133–143 (1996)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Wang, L., Pötzelberger, K.: Boundary crossing probability for Brownian motion and general boundaries. J. Appl. Prob. 34, 54–65 (1997)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Wang, L., Pötzelberger, K.: Crossing probabilities for diffusion processes with piecewise continuous boundaries. Methodol. Comput. Appl. Prob. 9, 21–40 (2007)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Abundo, A.: Some conditional crossing results of Brownian motion over a piecewise-linear boundary. Stat. Prob. Lett. 58, 131–145 (2002)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Park, C., Beekman, J.A.: Stochastic barriers for the Wiener process. J. Appl. Prob. 20, 338–348 (1983)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Che, X., Dassios, A.: Stochastic boundary crossing probabilities for the Brownian motion. J. Appl. Prob. 50, 419–429 (2012)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Bielecki, T.R., Rutkowski, M.: Credit Risk: Modeling, Valuation and Hedging. Springer, Berlin (2004)CrossRefGoogle Scholar
  20. 20.
    Stroock, D.W., Varadhan, S.R.S.: Multidimensional Diffusion Processes. Springer, New York (1979)zbMATHGoogle Scholar
  21. 21.
    Karatzas, I., Shreve, S.: Brownian Motion and Stochastic Calculus. Springer, New-York (1991)zbMATHGoogle Scholar
  22. 22.
    Duffy, D.G.: Transform Methods for Solving Partial Differential Equations. Chapman & Hall, Boca Raton (2004)CrossRefGoogle Scholar
  23. 23.
    He, H., Keirstead, W.P., Rebholz, J.: Double lookbacks. Math. Finance 8, 201–228 (1998)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Rebholz, J.: Planar diffusions with applications to mathematical finance. Ph.D. thesis, University of Berkeley (1994)Google Scholar
  25. 25.
    Zhou, C.: An analysis of default correlations and multiple defaults. Rev. Financ. Stud. 14, 555–576 (2001)CrossRefGoogle Scholar
  26. 26.
    Kou, S., Zhong, H.: First passage times of two dimensional Brownian motion. Adv. Appl. Prob. 48, 1045–1060 (2016)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Duffy, D.G.: Green’s Functions with Applications. Chapman & Hall, Boca Raton (2001)CrossRefGoogle Scholar
  28. 28.
    Jeanblanc, M., Yor, M., Chesney, M.: Mathematical Methods for Financial Markets. Springer, London (2009)CrossRefGoogle Scholar
  29. 29.
    Guillaume, T.: Step double barrier options. J. Deriv. 18, 59–79 (2010)CrossRefGoogle Scholar
  30. 30.
    Kunitomo, N., Ikeda, M.: Pricing options with curved boundaries. Math. Finance 2, 275–298 (1992)CrossRefGoogle Scholar
  31. 31.
    Kronrod, A.S.: Doklady Akad. Nauk SSSR 154, 283–286 (1964)MathSciNetGoogle Scholar
  32. 32.
    Calvetti, D., Golub, G.H., Gragg, W.B., Reichel, L.: Computation of Gauss–Kronrod quadrature rules. Math. Comput. 69(2000), 1035–1052 (2000)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Carslaw, H.S., Jaeger, J.C.: Conduction of Heat in Solids. Oxford University Press, Oxford (1959)zbMATHGoogle Scholar
  34. 34.
    Guillaume, T.: On the multidimensional Black–Scholes partial differential equation. Ann. Oper. Res.  https://doi.org/10.1007/s10479-018-3001-1
  35. 35.
    Craig, I.J.D., Sneyd, A.D.: An alternating-direction implicit scheme for parabolic equations with mixed derivatives. Comput. Math Appl. 16, 341–350 (1988)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature India Private Limited 2018

Authors and Affiliations

  1. 1.Laboratoire ThemaUniversité de Cergy-PontoiseCergy-Pontoise CedexFrance

Personalised recommendations